Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 155, NWS Houston/Galveston, TX

July 17, 2004Polk County, San Jacinto County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jul 17, 2004, 10:38 PM CDT for Polk County, San Jacinto County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2004, 10:38 PM CDT (03:38 UTC)
Expired
Jul 17, 2004, 11:30 PM CDT
In force
52 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

Counties Polk County, TX, San Jacinto County, TX

The radar

The Houston radar (KHGX), 135 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 3.6 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2004-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2004-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3341 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:30 PM CDT, 8 hours 8 minutes earlier.

Area forecast discussion, Jul 17, 2:30 PM CDT, 8 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
230 PM CDT SAT JUL 17 2004

.DISCUSSION...
DIFFICULT FCST ON TAP REGARDING POPS FOR THE NEXT 24 HOURS. FRONTAL
BOUNDARY IN N TX HAS MADE SOME VERY SLOW SWD PROGRESS DURING THE
PAST SEVERAL HOURS AND IS NOW SITUATED ALONG A LINE FROM ROUGHLY
SJT-TXK. MODELS IN FAIR AGREEMENT BRINGING THIS BOUNDARY TO EXTREME
NRN PARTS OF THE CWA BY MIDNIGHT. HOW FAR SOUTH IT MAKES IT IS STILL
UP IN THE AIR. BEST GUESS AT THIS POINT IS THAT IT WILL STALL
SOMEWHERE BETWEEN THE I-10 CORRIDOR AND THE COAST SUNDAY AFTN.
IN THE MEANTIME...GRAPHICAL MODELS CONTINUE TO ADVERTISE SOME
CONVECTIVE DEVELOPMENT ALONG THE BOUNDARY THIS EVENING AND DRIFTS IT
SOUTH OVERNIGHT - THOUGH NUMERICAL GUIDANCE DOES NOT SEEM TO REFLECT
THIS FOR SOME REASON. BOTH GFS/ETA DEPICT A S/W EMBEDDED IN THE
NORTHERLY FLOW HEADING OUR WAY TONIGHT. CANT PICK OUT ANYTHING REAL
SIGNIFICANT ON WATER VAPOR PIX RIGHT NOW...BUT THERE MAY BE ONE OR
TWO IMPULSES MIXED IN WITH THE CLUTTER BETWEEN COLORADO AND OK. GFS
IS STILL THE MORE AGGRESSIVE MODEAL COMPARED TO ETA WITH AREAL
COVERAGE AND OMEGA FIELDS. CURRENT GPS SOUNDER PLOT SHOWS PWS >2
POOLING ALONG THE BOUNDARY EAST OF INTERSTATE 45 AND INTO LOUISIANA.
STILL A RESPECTABLE 1.6-1.8 WEST OF I-45. UNTIL I SEE SOME
DEVELOPMENT UPSTREAM...AM HESITANT TO MESS WITH THE ONGOING POPS.
WILL MAINTAIN THE HIGHER POPS ACROSS THE NE ZONES AND ALSO MAINTAIN
THE SEVERE WORDING ALREADY IN PLACE UP THERE. DYNAMICS ON THE
MARGINAL SIDE AND DONT ANTICIPATE WIDESPREAD SEVERE WX...BUT CANT
RULE OUT PULSE SEVERE ESPECIALLY THIS EVENING.

FRONT HANGS UP ACROSS SRN ZONES SUN AND WASHES OUT ON MONDAY AS
ONSHORE WINDS RESUME. SAME GENERAL SYNOPTIC PATTERN SHOULD PERSIST
FOR THE UPCOMING WEEK (THOUGH NOT AS AMPLIFIED AS IT CURRENTLY IS)
WITH A RIDGE OUT WEST AND EAST COAST TROFINESS. DIFFERENTIAL HEATING
& SEABREEZE WILL BE THE MAIN WX PLAYERS - IF THEY CAN OVERCOME THE
SUBSIDENCE ALOFT. 20%ERS SHOULD DO TUE-FRI.

&&

AVIATION: UNCERTAINTY REGARDING TSTM DEVELOPMENT DESCRIBED ABOVE IS
THE MAIN WX ISSUE. WILL JUST HAVE TO WAIT AND SEE IF SOMETHING FIRES
TO OUR NORTH. SHOULD IT HAPPEN...BEST SHOT OF TSTMS WILL BE LATE
EVENING THROUGH AROUND SUNRISE AHEAD OF THE FRONTAL BOUNDARY.
LOCATIONS EAST OF I-45 SHOULD ALSO SEE MORE AREAL COVERAGE.

&&

47/37

.HGX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)  74 96 70 98 73 / 40 20 00 05
HOUSTON(IAH)           76 94 73 96 75 / 40 30 10 10
GALVESTON (GLS)        79 90 78 91 80 / 40 40 20 20

&&
Hazardous weather outlook, Jul 17, 3:30 PM CDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
330 PM CDT SAT JUL 17 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-181200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
330 PM CDT SAT JUL 17 2004

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHEAST PORTION
OF SOUTHEAST TEXAS TONIGHT...

.DAY ONE...TONIGHT.
A WEAK COOL FRONT IS EXPECTED TO SAG SOUTHWARD ACROSS TEXAS AND
REACH THE NORTHERN EDGE OF SOUTHEAST TEXAS LATER THIS EVENING.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS
FEATURE...SOME OF WHICH MAY BECOME SEVERE ACROSS NORTHEAST PORTIONS
OF SOUTHEAST TEXAS. THE MAIN THREAT AREA IS EXPECTED TO BE ROUGHLY
NORTH OF A LIVINGSTON TO HUNTSVILLE LINE AND EAST OF INTERSTATE 45.
THE MAIN SEVERE THREAT IS EXPECTED TO BE STRONG...DAMAGING WINDS. IT
IS POSSIBLE THAT THE THREAT AREA WILL NEED TO BE EXPANDED FURTHER
SOUTH AND WEST LATER TONIGHT...BECAUSE IT IS STILL UNCERTAIN HOW FAR
WEST THUNDERSTORMS WILL BE ABLE TO DEVELOP ALONG THE FRONT DURING
THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS EVENING FOR NORTHEAST
PORTIONS OF THE AREA.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 9:12 PM CDTSevere Thunderstorm WarningHGXHouston, Trinity48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.